Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 70, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2019, 12:10 PM CDT for 5 counties in Wisconsin. It was in force for 80 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 12:10 PM CDT (17:10 UTC)
- Expired
- Jul 20, 2019, 1:30 PM CDT
- In force
- 80 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buffalo County, WI, Jackson County, WI, La Crosse County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 16 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 12:35 PM CDT | TSTM WND GST 39 | 1 N Onalaska, WI | . |
| Jul 20, 12:35 PM CDT | TSTM WND GST 39 | 1 N Onalaska, WI | |
| Jul 20, 12:54 PM CDT | TSTM WND DMG | Rockland, WI | PHOTOS OF TREES DOWN. RELAYED VIA BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 9:05 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
793
WUUS53 KARX 201710
SVRARX
WIC011-053-063-121-123-201830-
/O.NEW.KARX.SV.W.0070.190720T1710Z-190720T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1210 PM CDT Sat Jul 20 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Buffalo County in west central Wisconsin...
La Crosse County in west central Wisconsin...
Southwestern Jackson County in west central Wisconsin...
Western Vernon County in southwestern Wisconsin...
Southern Trempealeau County in west central Wisconsin...
* Until 130 PM CDT.
* At 1210 PM CDT, severe thunderstorms were located along a line
extending from near Independence to near Canton, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
La Crosse, Winona, Arcadia, Onalaska, Buffalo, Holmen, West Salem,
Trempealeau, Galesville, Bangor, Blair, Buffalo City, Fountain
City, Stoddard, Coon Valley, North Bend, La Crosse Airport, Brice
Prairie, French Island and Dodge.
People attending the La Crosse Interstate Fair should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4429 9090 4416 9090 4413 9098 4407 9097
4407 9091 4342 9091 4343 9122 4358 9123
4365 9127 4378 9124 4385 9128 4400 9144
4403 9159 4413 9173 4420 9187 4429 9192
TIME...MOT...LOC 1710Z 267DEG 45KT 4438 9153 4350 9193
HAIL...<.75IN
WIND...60MPH
$$
Wetenkamp1 follow-up statement
628
WWUS53 KARX 201731
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1231 PM CDT Sat Jul 20 2019
WIC011-053-063-121-123-201830-
/O.CON.KARX.SV.W.0070.000000T0000Z-190720T1830Z/
Buffalo WI-La Crosse WI-Jackson WI-Vernon WI-Trempealeau WI-
1231 PM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN BUFFALO...LA CROSSE...SOUTHWESTERN JACKSON...WESTERN
VERNON AND SOUTHERN TREMPEALEAU COUNTIES...
At 1229 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Blair to 6 miles southeast of
Spring Grove, moving east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Crosse, Winona, Arcadia, Onalaska, Holmen, West Salem,
Trempealeau, Galesville, Bangor, Blair, Fountain City, Stoddard, Coon
Valley, North Bend, La Crosse Airport, Brice Prairie, French Island,
Dodge, Franklin and Medary.
Those attending the La Crosse Interstate Fair are in the path of
these storms and should prepare for wind gusts of 50 to 60 mph. Seek
a safe shelter in a sturdy building until the storms pass. A quick
half inch of rain is also expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4429 9090 4416 9090 4413 9098 4407 9097
4407 9091 4342 9091 4343 9122 4358 9123
4365 9127 4378 9124 4385 9128 4400 9144
4403 9159 4411 9170 4419 9166 4429 9152
TIME...MOT...LOC 1729Z 274DEG 61KT 4437 9116 4349 9156
HAIL...<.75IN
WIND...60MPH
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:27 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 6:27 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
627 AM CDT Sat Jul 20 2019
.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019
Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.
A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.
From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.
An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.
.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019
By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week. The next chance for rain looks like it will not be until
next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 619 AM CDT Sat Jul 20 2019
Several rounds of storms will affect area TAF sites today through
tonight. The first round is expected only to brush RST, but later
rounds midday and this afternoon are expected to impact LSE and
RST directly.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
061.
MN...None.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
018-019-029-030.
&&
SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...DMDHazardous weather outlook, Jul 20, 3:24 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 324 AM CDT Sat Jul 20 2019 IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053- 055-210830- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-210830- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. An excessive heat warning remains in effect today. Afternoon heat indices will top out between 100 and 105 degrees. Heat-related illnesses may occur with prolonged exposure to the heat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jul 20, 11:49 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 4 ESE DOUGLAS 44.08N 92.51W
07/20/2019 M2.80 INCH OLMSTED MN PUBLIC
&&
CALocal storm report, Jul 20, 11:50 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM TSTM WND GST 3 S SPRING VALLEY 43.64N 92.39W
07/20/2019 E53 MPH FILLMORE MN TRAINED SPOTTER
1149 AM TSTM WND GST SPRING VALLEY 43.69N 92.39W
07/20/2019 E48 MPH FILLMORE MN TRAINED SPOTTER
&&
SHEALocal storm report, Jul 20, 11:54 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1154 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM TSTM WND DMG 1 W LAKE ARBUTUS 44.43N 90.71W
07/20/2019 CLARK WI PUBLIC
NUMEROUS TREES DOWN BETWEEN HATFIELD AND
NEILLSVILLE. TIME ESTIMATED FROM RADAR.
&&
CALocal storm report, Jul 20, 11:58 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM TSTM WND GST COLWELL 43.16N 92.59W
07/20/2019 E50 MPH FLOYD IA TRAINED SPOTTER
&&
LAWRENCELocal storm report, Jul 20, 11:59 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND GST 2 E CHARLES CITY 43.07N 92.64W
07/20/2019 M54 MPH FLOYD IA AWOS
AT AIRPORT VIA AWOS
&&
SHEALocal storm report, Jul 20, 12:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG 2 N ROCHESTER 44.04N 92.48W
07/20/2019 OLMSTED MN AMATEUR RADIO
50 FOOT TREE FELL ON A DECK IN RURAL NORTH SIDE OF
ROCHESTER.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:07 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 53 min |
| Jul 19, 8:00 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 90 min |
| Jul 19, 9:34 PM CDT | Special Weather Statement | ARX | Adams | 86 min |
| Jul 19, 10:12 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 63 min |
| Jul 20, 7:20 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 5 more | 7 hr |
| Jul 20, 7:59 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jul 20, 8:31 AM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jul 20, 8:43 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 47 min |
| Jul 20, 8:45 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 45 min |
| Jul 20, 9:02 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Trempealeau | 28 min |
| Jul 20, 9:20 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 40 min |
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Juneau, La Crosse, Monroe | 68 min |
| Jul 20, 9:25 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Monroe | 35 min |
| Jul 20, 9:38 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 31 min |
| Jul 20, 9:51 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 39 min |
| Jul 20, 9:58 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 26 min |
| Jul 20, 10:22 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 53 min |
| Jul 20, 11:34 AM CDT | Flash Flood Warning | ARX | Buffalo | 4 hr |
| Jul 20, 1:12 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 33 min |
| Jul 20, 1:20 PM CDT | Severe Thunderstorm Warning | ARX | Grant, Richland | 40 min |
| Jul 20, 3:10 PM CDT | River Flood Warning | ARX | Jackson | 55 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.